Cutaneous reactions are among the most frequent adverse reactions to drugs. Most are benign, but a few can be life threatening. Prompt recognition of severe reactions, drug withdrawal, and appropriate therapeutic interventions can minimize toxicity. This chapter focuses on adverse cutaneous reactions to systemic medications; it covers their incidence, patterns, and pathogenesis and provides some practical guidelines on treatment, assessment of causality, and future use of drugs.
In the United States, more than 3 billion prescriptions for over 60,000 drug products, which include more than 2000 different active agents, are dispensed annually. Hospital inpatients alone annually receive about 120 million courses of drug therapy, and half of adult Americans receive prescription drugs on a regular outpatient basis. Many patients use over-the-counter medicines that may cause adverse cutaneous reactions.
Several large cohort studies established that acute cutaneous reaction to drugs affected about 3% of hospital inpatients. Reactions usually occur a few days to 4 weeks after initiation of therapy.
Many drugs of common use are associated with a 1–2% rate of "rashes" during premarketing clinical trials. The risk is often higher when medications are used in general, unselected populations. The rate may reach 3–7% for amoxicillin, sulfamethoxazole, and many anticonvulsants. It may be even higher with anti-HIV agents.
In addition to acute eruptions, a variety of skin diseases can be induced or exacerbated by prolonged use of drugs (e.g., pruritus, pigmentation, nail or hair disorders, psoriasis, pemphigoid, and pemphigus). These drug reactions are not frequent, but neither their incidence nor their impact on public health has been evaluated.
In a series of 48,005 inpatients over a 20-year period, morbilliform rash (91%) and urticaria (6%) were the most frequent skin reactions. Severe reactions are actually too rare to be detected in such cohorts. Although rare, severe cutaneous reactions to drugs have an important impact on health and on the risk-versus-benefit evaluation of medicines because of significant sequelae, including mortality. In one prospective study in the hospital setting, adverse drug rash was responsible for hospitalization, increased the duration of hospital stay, or was life threatening. Some populations are at increased risk of drug reactions: patients with collagen vascular diseases, bone marrow graft recipients, and those with acute Epstein-Barr virus infection. The pathophysiology underlying this association is unknown. It has also been established that HIV infection increases the risk of drug allergy, including severe hypersensitivity reactions (Chap. 189). This was true for many drugs but has been evaluated mainly with sulfamethoxazole. Up to 40% of HIV-infected patients had skin reactions when treated with high doses, and about 15% reacted to the same dosage that induced eruption in 3–5% of non-HIV-infected populations. How HIV promotes sensitivity to certain medications or their metabolites remains unclear.
The skin is commonly affected by adverse drug reactions. The list of conditions that can be triggered by medications includes nearly all dermatologic diseases. Adverse cutaneous responses to drugs can arise as a result of immunologic or nonimmunologic mechanisms. Examples of responses that arise from nonimmunologic mechanisms are pigmentary changes related to accumulation in the dermis of amiodarone, antimalarials, minocycline, quinolones, alteration of hair follicles by antimetabolites, and lipodystrophy associated with metabolic effects of anti-HIV medications. These side effects are mostly toxic, predictable, and often can be avoided in part by simple preventive measures.
Immunologic Drug Reactions
Evidence suggests an immunologic basis for most acute drug eruptions, benign or severe. Drug-specific T cell clones can be derived from the blood or from skin lesions of patients with a variety of drug allergies, strongly suggesting that drugs can be recognized as antigens by human T cells and that these T cells play a role in drug allergy. Specific clones were obtained with penicillin G, amoxicillin, cephalosporins, sulfamethoxazole, phenobarbital, carbamazepine, lamotrigine (i.e., many of the medications that are frequently a cause of drug eruptions). Both CD4 and CD8 clones have been obtained; however, their specific roles in the manifestations of allergy have not been elucidated. Drug presentation to T cells was MHC-restricted and may involve hapten-peptide complexes formed between drugs or reactive metabolites and endogenous cell-surface proteins.
Once a drug has induced an immune response, the final phenotype of the reaction probably depends on the nature of effectors: cytotoxic (CD8+) T cells in blistering and certain hypersensitivity reactions, chemokines for reactions mediated by neutrophils or eosinophils, and collaboration with B cells for production of specific antibodies for urticarial reactions.
Immediate reactions depend on the release of mediators of inflammation by tissue mast cells or circulating basophilic leukocytes. These mediators include histamine, leukotrienes, prostaglandins, platelet-activating factor, enzymes, and proteoglycans. Drugs can trigger mediator release either directly ("anaphylactoid" reaction) or through IgE-specific antibodies. These reactions usually manifest in the skin and gastrointestinal, respiratory, and cardiovascular systems (Chap. 317). Primary symptoms and signs include pruritus, urticaria, nausea, vomiting, abdominal cramps, bronchospasm, laryngeal edema, and, occasionally, anaphylactic shock with hypotension and death. They occur within minutes of drug exposure. Nonsteroidal anti-inflammatory drugs (NSAIDs), including aspirin, and radiocontrast media are frequent causes of direct mast cell degranulation or anaphylactoid reactions, which can occur on first exposure. Penicillins and muscle relaxants used in general anesthesia are the most frequent causes of IgE-dependent reactions to drugs, which require prior sensitization. Release of mediators is triggered when polyvalent drug protein conjugates cross-link IgE molecules fixed to sensitized cells. Certain routes of administration favor different clinical patterns (e.g., gastrointestinal effects from oral route, circulatory effects from intravenous route).
Immune Complex–Dependent Reactions
Serum sickness is produced by tissue deposition of circulating immune complexes with consumption of complement. It is characterized by fever, arthritis, nephritis, neuritis, edema, and an urticarial, papular, or purpuric rash (Chap. 326). First described following administration ...